Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 266, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 1, 2005, 4:59 PM CDT for Chautauqua County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2005, 4:59 PM CDT (21:59 UTC)
- Expired
- Oct 1, 2005, 5:53 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 012159 SVRICT KSC019-012300- /O.NEW.KICT.SV.W.0266.051001T2159Z-051001T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 459 PM CDT SAT OCT 1 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS. * UNTIL 600 PM CDT. * AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CEDAR VALE...OR ABOUT 27 MILES EAST OF ARKANSAS CITY...MOVING NORTHEAST AT 20 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CEDAR VALE THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3729 9651 3705 9651 3713 9623 3729 9606 $$ KETCHAM
3 follow-up statements
000 WWUS53 KICT 012223 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 523 PM CDT SAT OCT 1 2005 KSC019-012300- /O.CON.KICT.SV.W.0266.000000T0000Z-051001T2300Z/ CHAUTAUQUA KS- 523 PM CDT SAT OCT 1 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN CHAUTAUQUA COUNTY UNTIL 600 PM CDT... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF CEDAR VALE...OR 37 MILES EAST OF ARKANSAS CITY...AND MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN CHAUTAUQUA COUNTY. LAT...LON 3729 9651 3705 9651 3713 9623 3729 9606 $$ KETCHAM
000 WWUS53 KICT 012238 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 538 PM CDT SAT OCT 1 2005 KSC019-012300- /O.CON.KICT.SV.W.0266.000000T0000Z-051001T2300Z/ CHAUTAUQUA KS- 538 PM CDT SAT OCT 1 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN CHAUTAUQUA COUNTY UNTIL 600 PM CDT... AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF SEDAN...OR 37 MILES WEST OF COFFEYVILLE...AND MOVING NORTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN CHAUTAUQUA COUNTY. LAT...LON 3729 9651 3705 9651 3713 9623 3729 9606 $$ KETCHAM
000 WWUS53 KICT 012253 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 553 PM CDT SAT OCT 1 2005 KSC019-012303- /O.CAN.KICT.SV.W.0266.000000T0000Z-051001T2300Z/ CHAUTAUQUA KS- 553 PM CDT SAT OCT 1 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHAUTAUQUA COUNTY HAS BEEN CANCELLED... AT 548 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3729 9651 3705 9651 3713 9623 3729 9606 $$ KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:15 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 1, 2:15 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 215 PM CDT SAT OCT 1 2005 .DISCUSSION... MAIN FORECAST CONCERNS REVOLVES AROUND TWO SYSTEMS. FIRST THE UPPER LOW AFFECTING US NOW, AND THEN THE COLD FRONT EXPECTED TO AFFECT US TUE NIGHT AND WED. TONIGHT-SUN: INTERESTING SET UP FOR TONIGHT AS WOUND UP UPPER LOW STARTS TO SHEAR OUT AS IT TRACKS NE. THE RESULT WILL BE A COLD POCKET AROUND THE 310K LAYER. MID AND UPPER FLOW WILL STAY SW AS ANOTHER TROUGH DIGS OFF OF THE WEST COAST. THEREFORE THERE WILL BE SOME DECENT ISENTROPIC UPGLIDE THIS EVENING OVER SE KS. SO WILL KEEP LIKELY RAIN CHANCES IN SE KS TAPERING TO SLIGHT ALONG I-135. WILL KEEP A SLIGHT CHANCE FOR SE KS SUN MORNING. WITH SW SURFACE FLOW AND WARMING 850MB TEMPS, LOOK FOR TEMPS TO REBOUND NICELY SUN WITH UPPER 80S TO NEAR 90 EXPECTED OVER MOST OF AREA. THE ONLY FACTOR THAT MAY INHIBIT A FULL WARM-UP WOULD BE SOME INCREASING CIRRUS FROM THE TROPICAL SYSTEM OFF OF BAJA. SUN NIGHT-TUE NIGHT: AS THE NEXT WAVE APPROACHES LOOK FOR WARM ADVECTION TO REMAIN IN PLACE WHICH SHOULD RESULT IN ABOVE NORMAL TEMPS PERSISTING THROUGH TUE. AT THIS TIME IS APPEARS THE BEST ISENTROPIC LIFT WILL SHIFT NORTH AND EAST OF FORECAST AREA SO WILL KEEP RAIN CHANCES OUT FOR NOW. STRONG COLD FRONT IS STILL EXPECTED TO START TO MOVE INTO CENTRAL KS ON TUE AFTERNOON. THIS MAY BRING A FAIRLY HIGH BUST POTENTIAL FOR TEMPS ACROSS CENTRAL KS FOR TUE. LATEST ETA LOOKS TO BE A BIT FASTER WITH THE FRONT COMPARED TO THE GFS. NOT TOTALLY BUYING INTO THIS YET CONSIDERING THE GFS HAS HAD GOOD PERFORMANCE WITH THE LAST COUPLE OF SYSTEMS. ALL OF FORECAST AREA WILL FEEL THE AFFECTS OF THE COLD FRONT TUE NIGHT. STILL NOT SURE HOW MUCH PRECIP WILL BE TIED TO THIS FRONT. FEEL THE MORE WIDESPREAD ACTIVITY MAYBE TIED TO THE BETTER UPPER DYNAMICS WHICH SHOULD BE NE OF AREA. NEVERTHELESS WILL LEAVE CHANCES OF RAIN IN EVERYWHERE. WED-SAT: CANADIAN AIRMASS TO SETTLE OVER AREA STILL LOOKS PRETTY COLD, WITH TEMPS AT LEAST 10 DEGREES BELOW NORMAL FOR WED AND WED NIGHT. WILL HAVE TO MONITOR FOR POSSIBLE FROST HEADLINES WITH ADDITIONAL FORECAST SHIFTS FOR WED NIGHT. UPPER FLOW WILL FLATTEN BACK OUT BEHIND THIS UPPER WAVE WHICH SHOULD ALLOW TEMPS TO REBOUND BACK TO NORMALS BY FRI AND SAT. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 89 69 88 / 20 10 10 10 HUTCHINSON 67 89 69 89 / 20 10 10 10 NEWTON 67 88 69 88 / 30 10 10 10 ELDORADO 67 88 69 88 / 40 10 10 10 WINFIELD-KWLD 67 89 69 88 / 30 10 10 10 RUSSELL 63 91 67 89 / 10 5 10 10 GREAT BEND 64 90 67 89 / 10 5 10 10 SALINA 66 90 69 90 / 20 10 10 10 MCPHERSON 66 89 68 89 / 20 10 10 10 COFFEYVILLE 67 87 68 87 / 60 20 10 10 CHANUTE 67 87 69 88 / 70 20 10 10 IOLA 67 87 69 88 / 70 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 1, 4:27 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 427 PM CDT SAT OCT 1 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 427 PM CDT SAT OCT 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CHANCES WILL CONTINUE THIS EVENING AND TONIGHT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST KANSAS, WITH THE BULK OF THE ACTIVITY EAST OF THE HIGHWAY 81/INTERSTATE 135 CORRIDOR. A FEW SEVERE STORMS WILL BE POSSIBLE THIS EVENING, PRIMARILY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THE MAIN HAZARDS WITH ANY OF THE THUNDERSTORMS WILL BE LARGE HAIL AND STRONG WINDS. IN ADDITION, SOME LOCALIZED FLOODING WILL BE POSSIBLE, MAINLY ACROSS SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS WILL LINGER INTO THE EARLY AFTERNOON HOURS FOR SOUTHEAST KANSAS. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. A STRONG COLD FRONT IS EXPECTED TO PUSH INTO CENTRAL KANSAS DURING THE AFTERNOON HOURS OF TUESDAY AND WILL PUSH THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS LATE TUESDAY EVENING TO EARLY WEDNESDAY MORNING. THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THIS COLD FRONT AS IT MOVES THROUGH THE AREA. IT IS TOO EARLY TO SPECULATE ON SEVERE WEATHER CHANCES, IF ANY, WITH THE PASSAGE OF THIS COLD FRONT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING, MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/LAWSON
In the hours before
Special weather statement, Oct 1, 1:14 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 114 PM CDT SAT OCT 1 2005 KSZ095-096-099-011900- MONTGOMERY-NEOSHO-WILSON- 114 PM CDT SAT OCT 1 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...NEOSHO AND WILSON COUNTIES... AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUFFALO TO CANEY... AND MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS OF RAIN, WITH RAINFALL RATES OF ONE INCH PER HOUR. THIS LINE OF STORMS WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING, AND MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS TO 45 MPH. PONDING OF WATER ON ROADWAYS CAN BE EXPECTED EARLY THIS AFTERNOON DUE TO THE LOCALLY HEAVY RAINFALL. DARMOFAL
Special weather statement, Oct 1, 3:49 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 349 PM CDT SAT OCT 1 2005 KSZ093-012130- COWLEY- 349 PM CDT SAT OCT 1 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARDY...OR 16 MILES SOUTHEAST OF ARKANSAS CITY...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Special weather statement, Oct 1, 3:49 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO NATIONAL WEATHER SERVICE WICHITA KS 349 PM CDT SAT OCT 1 2005 KSZ093-012130- COWLEY- 349 PM CDT SAT OCT 1 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARDY...OR 16 MILES SOUTHEAST OF ARKANSAS CITY...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Special weather statement, Oct 1, 4:15 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT SAT OCT 1 2005 KSZ091>095-098>099-020300- CHAUTAUQUA KS-COWLEY KS-ELK KS-HARPER KS- MONTGOMERY KS-SUMNER KS-WILSON KS- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 828 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 7 COUNTIES IN SOUTH CENTRAL KANSAS COWLEY HARPER SUMNER IN SOUTHEAST KANSAS CHAUTAUQUA ELK MONTGOMERY WILSON THIS INCLUDES THE CITIES OF...ANTHONY...ARKANSAS CITY... COFFEYVILLE...FREDONIA...HARPER...HOWARD...INDEPENDENCE...SEDAN... WELLINGTON AND WINFIELD. KED
Local storm report, Oct 1, 4:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT SAT OCT 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 2 S MAPLE CITY 37.02N 96.78W
10/01/2005 0.88 INCH COWLEY KS TRAINED SPOTTER
0430 PM HAIL 10 E ARKANSAS CITY 37.07N 96.86W
10/01/2005 0.88 INCH COWLEY KS TRAINED SPOTTER
&&
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:05 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.